Ask an expert
Question

05 Apr 2004

When is it a nervous breakdown and what is the treatment?
My husband is under a great deal of stress, we are relocating our family (4 kids) from Zim to SA in the near future. The industry he is in is in dire straights here in Zim and he is not coping. He is already on 0,5mg Azor tid but he cries frequently, and is tired and anxious all the time. Please advise as I am very concerned about him. He is a good provider and a wonderful father and husband and it is very sad to him this way. Most of the problems that surround us are out of our control.
Answer 426 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Concerned,
Sounds like a normal response to a very abnormal situation. Especially, we all, especially the most competent amongst us, respond badly to situations which are very important but where we are not able to control the outcome.
A "nervous breakdown" actually doesn't have any specific meaning, except to0 indicate that one has been in a very stressful and unpleasant situation, and has got close to giving up in it. A drug like Azor is a tranquillizer, which may relieve some of the anxiety / stress symptoms, but, like alcohol, can make one more easily emotional and tearful. He needs and deserves much comfort and encouragement from you and the children at this difficult time. If there's still some time to go before you relocate, consider seeing a psychiatrist for assessment and possible starting of antidepressants. If the move is due to be really soon, maybe that'd better wait until he arives here ( and maybe medications could be cheaper here ).
Good luck with your move.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.